Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 10, NWS Cheyenne, WY

February 20, 20214 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Feb 20, 2021, 2:23 AM MST for 4 counties in Wyoming. It took effect at Feb 21, 2021, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 20, 2021, 2:23 AM MST (09:23 UTC)
In effect from
Feb 21, 2021, 5:00 AM MST
Expired
Feb 20, 2021, 1:23 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS75 KCYS 200923
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
223 AM MST Sat Feb 20 2021

WYZ106-110-116-117-220000-
/O.NEW.KCYS.HW.A.0010.210221T1200Z-210223T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
223 AM MST Sat Feb 20 2021

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

* WHAT...West winds 30 to 45 mph with gusts up to 70 mph 
  possible. Areas of blowing and drifting snow are also possible.

* WHERE...Arlington along Interstate 80 between Laramie and 
  Rawlins, South Laramie Range and adjacent Foothills including 
  Interstate 80 between Laramie and Cheyenne, and Bordeaux along 
  Interstate 25 between Chugwater and Wheatland.

* WHEN...From Sunday at 5 AM through Tuesday morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. There will be a high risk for 
  vehicle blow overs. Areas of blowing and drifting snow may 
  also result in slick roads and reduced visibilities, 
  especially along Interstate 80 between Rawlins and Laramie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Braun
1 follow-up statement
077 
WWUS75 KCYS 202023
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
123 PM MST Sat Feb 20 2021

WYZ106-110-116-117-211200-
/O.UPG.KCYS.HW.A.0010.210221T1200Z-210223T1500Z/
/O.NEW.KCYS.HW.W.0017.210221T1200Z-210223T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
123 PM MST Sat Feb 20 2021

...HIGH WIND WARNING IN EFFECT FROM 5 AM SUNDAY TO 8 AM MST
TUESDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 80 mph likely.
  Areas of blowing and drifting snow are also expected. 

* WHERE...Arlington along Interstate 80 between Laramie and
  Rawlins, South Laramie Range and adjacent Foothills including
  Interstate 80 between Laramie and Cheyenne, and Bordeaux along
  Interstate 25 between Chugwater and Wheatland. 

* WHEN...5 AM MST Sunday until 8 AM MST Tuesday. The strongest 
  winds are expected late Sunday night into early Monday morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers. There will be an extreme risk for
  vehicle blow overs. Areas of blowing and drifting snow may also
  result in slick roads and reduced visibilities, especially along
  Interstate 80 between Rawlins and Laramie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ118-211200-
/O.NEW.KCYS.HW.A.0011.210221T2100Z-210223T0000Z/
Central Laramie County-
Including the city of Cheyenne
123 PM MST Sat Feb 20 2021

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Central Laramie County including the city of Cheyenne.

* WHEN...2 PM MST Sunday until 5 PM MST Monday. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers. There will be a high risk for
  vehicle blow overs, especially on north to south oriented
  roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CLH

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 19, 10:57 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 19, 10:57 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1057 PM MST Fri Feb 19 2021

.UPDATE...
Issued at 511 PM MST Fri Feb 19 2021

Allowed the High Wind Warning, and the Winter Weather Advisory for
the North Snowy Range Foothills to expire at 5 PM.

&&

.SHORT TERM...(Tonight - Saturday Night)
Issued at 124 PM MST Fri Feb 19 2021

Wind gusts of 65-75 MPH have been common across the wind corridors
of southeast Wyoming over the past several hours, with a few gusts
around 60 MPH also spreading into KCYS shortly after noon. Current
High Wind Warnings are in excellent shape w/ 50+ knot flow present
at just off the surface at 0.5 km AGL. H7/H85 CAG to CPR gradients
are progged to drop below 50 meters after 21z along with weakening
low-level flow, so the expectation is that High Wind Warnings will
be allowed to expire as scheduled at 5 PM MST this afternoon. Some
blowing/drifting snow created some travel problems along I-80 west
of Cheyenne earlier today, but not seeing as many impacts recently
with the afternoon heating and crusting of snow pack. Thinking the
Winter Weather Advisory for Arlington & Elk Mountain will also end
as-scheduled at 5 PM.

Mountain snow will continue through Saturday night or early Sunday
with a strong 120+ knot H25 jet & favorable orographics continuing
to support a prolonged period of moderate snow over the Snowys and
Sierra Madres. We continue to favor the higher end of the spectrum
from the NBM which is closer to the deterministic run, which would
put the higher peaks around 12-15 inches for a 48-hour total given
a 15 to 1 ratio. With the majority of the mountain zones under the
12 inch threshold and overall long duration of the event, we opted
to leave the headline as a high-end Winter Weather Advisory. Still
expect to see some snow showers across much of southeast Wyoming &
the western Nebraska Panhandle on Saturday, but expect very little
if any impacts from this activity.

.LONG TERM...(Sunday - Friday)
Issued at 224 AM MST Fri Feb 19 2021

Sunday will be on the cooler side in the wake of the 500mb trough
passing through earlier in the weekend. A few lingering mountain
snow showers will be possible in the Sierra Madre and Snowy Ranges,
but accumulations are expected to be minimal during the day Sunday.
Highs mostly in the upper-20s and 30s expected with clearing skies,
but the warm up begins Monday along with the return of strong winds.
Highs will reach the mid-40s Monday and Tuesday, possibly even reach
50 in the southern Nebraska Panhandle as 700mb temperatures climb to
around -5C to 0C.

With these warmer temperatures, also returns stronger winds.
Pressure gradients along the Laramie Range look to tighten back up
as 700mb CAG-CPR height gradients rise to 60m mid-afternoon Sunday
and 65-70m around midnight Monday continue through midday Tuesday.
Latest GFS pins 60-70 kt flow at 700mb over much of the Laramie
Range with good subsidence. Local guidance is still favoring high
wind potential at this time, but will need to continue to monitor
these trends over the next 24-36 hours. Height and pressure
gradients begin to relax with the next shot of colder air and
potential for precipitation Tuesday night into Wednesday. Most long
range guidance lacks agreement on location of precipitation, but
suggests snowfall will be possible at least for the mountain zones.
700mb temperatures will drop back down to around -15C returning
daytime high temperatures to around the freezing mark late next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1041 PM MST Fri Feb 19 2021

Gusty winds expected to continue through the forecast period for
southeastern Wyoming, with VFR conditions prevailing through the
evening. Increasing mid to high clouds are expected tonight, and
some VCSH for KRWL and KLAR late tomorrow evening. There is a
chance for some light snow at the KCYS terminal, which will need
to be monitored. Clouds are expected to lower into tomorrow, so
MVFR conditions are possible. Timing remains uncertain, so cannot
rule out IFR conditions with the lowering ceilings.

&&

.FIRE WEATHER...
Issued at 224 AM MST Fri Feb 19 2021

Cold temperatures and light snowfall will continue a period of low
fire concerns. Temperatures will rise back up to near normal and
slightly above normal early next week with strong westerly winds
over southeast Wyoming. Snowfall returns to the forecast mid-week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST Sunday for WYZ112-114.

NE...None.
&&

UPDATE...RUBIN
SHORT TERM...CLH
LONG TERM...MB
AVIATION...MD
FIRE WEATHER...AB
Hazardous weather outlook, Feb 19, 4:40 PM MST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
440 PM MST Fri Feb 19 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-202345-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
440 PM MST Fri Feb 19 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Another round of strong winds will likely occur on Sunday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-202345-
Sierra Madre Range-Snowy Range-
440 PM MST Fri Feb 19 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

A Winter Weather Advisory is in effect until 5 AM Sunday. Snow
will continue, with total accumulations of 6 to 12 inches by
Sunday.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The Winter Weather Advisory continues until 5 AM Sunday. Another
round of strong winds will likely occur on Sunday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 1:23 PM MSTHigh Wind WatchCYSLaramie13 hr
Feb 20, 1:23 PM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Goshen, Laramie, Platte3 days
Feb 20, 3:30 PM MSTSnow Squall WarningCYSAlbany, Laramie30 min

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.